Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 17, 2007, 6:03 PM CDT for Graham County, Norton County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2007, 6:03 PM CDT (23:03 UTC)
- Expired
- Sep 17, 2007, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 6:40 PM CDT | FLASH FLOOD | Hill City, KS | 1.46 INCHES OF RAIN IN 45 MIN. WATER FLOWING ACROSS ROADS ON EAST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -406 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 172305
FFWGLD
KSC065-137-180200-
/X.NEW.KGLD.FF.W.0001.070917T2303Z-070918T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM CDT MON SEP 17 2007
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
THIS INCLUDES THE CITY OF HILL CITY...
SOUTHEASTERN NORTON COUNTY IN NORTHWEST KANSAS...
THIS INCLUDES THE CITIES OF...EDMOND...DENSMORE...
* UNTIL 900 PM CDT
* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
* THE STORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
ADDITIONAL RAIN AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE WARNED
AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3945 9998 3933 9988 3944 9961 3975 9963
3974 9981
$$
SFJ/MWMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:30 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 17, 2:30 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT MON SEP 17 2007 .DISCUSSION...A MEAN LARGE SCALE MID/UPPER TROUGH HAS DEVELOPED ACROSS MUCH OF THE WESTERN STATES WITH ONE SHORT WAVE TROUGH TRANSLATING EAST/NORTHEAST INTO THE NORTHERN PLAINS WHILE ANOTHER SHORT WAVE TROUGH CAN BE SEEN IN MOISTURE CHANNEL IMAGERY TRANSLATING EASTWARD INTO THE CENTRAL GREAT BASIN/INTERMOUNTAIN WEST. H5 HEIGHTS FALLS OF 30-60 METERS WERE NOTED WITH THE LARGEST FALLS AT KGJT. AT THE SFC...A PACIFIC COLD FRONT HAS MOVED INTO THE WESTERN/NORTHWEST PORTIONS OF THE FORECAST AREA WITH SFC FLOW APPROACHING ADVISORY CRITERIA BRIEFLY LATE THIS MORNING WITHIN NARROW AREA OF LOW LVL CAA/3-HR PRESSURE RISES ON THE ORDER OF 4-5MB. THE CURRENT PLAN FOR TONIGHT IS TO KEEP HIGH POPS AS LARGE SCALE FORCING FOR ASCENT INCREASES LATE IN THE PERIOD WITH APPROACHING SHORT WAVE TROUGH. SOME SUBTLE TIMING DIFFERENCES REMAIN BETWEEN THE GFS/NAM WHILE THE UKMET SUPPORTS A SLIGHTLY SLOWER MORE GFS-LIKE SOLUTION WITH MID/UPPER TROUGH MAKING IT DIFFICULT TO REMOVE MORNING POPS IN THE 12-15Z TIMEFRAME WEIGHTED ACROSS THE EAST/NORTHEAST ZONES. FORECAST SOUNDINGS SUPPORT KEEPING A MENTION OF THUNDER IN THE FORECAST WITH POSITIVE BUOYANCY/MINIMAL CINH IF A PARCEL IS LIFTED IN THE H7-H8 LAYER. POST-FRONTAL REGIME IS EXPECTED ACROSS THE CENTRAL HIGH PLAINS ON TUE AS THE COLD FRONT SETTLES NEAR THE KANSAS-OKLAHOMA STATE LINE. LARGE SCALE SUBSIDENCE IS PROGGED TO INCREASE AFTER 15-18Z SUPPORTING DRY CONDITIONS. SOME SUPPORT FOR CONVECTION LATE TUE NIGHT/EARLY WED WITH SFC PRESSURE FALLS ACROSS THE NORTHERN ROCKIES ALLOWING WARM FRONT TO RETURN NORTH. WILL INCREASES POPS BUT KEEP FORECAST DRY AND WAIT FOR RUN-TO-RUN CONSISTENCY. EXPECT TEMPERATURES TO SLOWLY REBOUND ON WED WITH HIGHS CLIMBING INTO THE LOW-MID 80S. THU-SAT...THE GFS REMAINS SLOWER WHEN COMPARED TO THE ECMWF THROUGH THE MID RANGE PERIODS AND HAS STRONG SUPPORT FROM THE GFS ENSEMBLE MEAN AS WELL AS THE CANADIAN ENSEMBLE. THEREFORE...SHORT WAVE RIDGING THROUGH THE PERIOD WILL RESULT IN A SUBTLE WARMING TREND WITH MINIMAL CHANCES FOR PRECIPITATION. FOR DAYS 6 AND 7...LARGE DIFFERENCES EXIST BETWEEN THE OPERATIONAL GFS AND THE ECMWF WITH THE OP GFS BEING SLOWER AND STRONGER. THE GFS PROGS A CLOSED H5 LOW OVER THE INTERMOUNTAIN WEST EJECTING OUT INTO THE NORTHERN PLAINS THROUGH THE PERIOD. THE EURO KEEPS THE SYSTEM AS AN OPEN WAVE AND IS MORE PROGRESSIVE. THE GFS ENSEMBLE MEAN ESSENTIALLY SPLITS THE DIFFERENCE. IT CLOSES THE LOW OFF SIMILAR TO THE OP GFS BUT ITS TIMING IS MORE IN LINE WITH THE EURO. GIVEN THE STRENGTH OF THE SYSTEM...WILL FOLLOW THE SLOWER OPERATIONAL GFS SOLUTION. AS THE H5 LONGWAVE TROUGH BEGINS TO BREAK DOWN...A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA. GIVEN MODEL DIFFERENCES HOWEVER...WILL KEEP SILENT POPS IN THE GRIDS FOR NOW. OBVIOUSLY WILL NEED TO MONITOR AS TIMING AND STRENGTH BECOME MORE APPARENT. FLOW WILL BECOME MORE ZONAL LATE IN THE PERIOD ALLOWING TEMPS TO COOL A FEW DEGREES. && .AVIATION... COLD FRONT HAS CLEARED THE NORTHERN HALF OF CWA ALONG WITH BOTH TAF SITES WITH GUSTY NORTHWEST WINDS IMPACTING BOTH KMCK AND KGLD SITES THROUGH THE AFTERNOON. SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE AREA OVERNIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES...CREATING AREAS OF MVFR CIGS AND VISBYS. SOME CONCERN FOR DEVELOPMENT OF LOW CLOUDS AND STRATUS BY EARLY MORNING AS SKIES CLEAR...BUT SLIGHT DOWNSLOPE COMPONENT TO THE WINDS SHOULD INHIBIT DEVELOPMENT OF IFR CONDITIONS. && && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MCGUIREFOLTZMARTIN
Hazardous weather outlook, Sep 17, 11:38 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT MON SEP 17 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1038 AM MDT MON SEP 17 2007 /1138 AM CDT MON SEP 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA DURING THE AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT DURING THE AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF A TRENTON NEBRASKA TO CHEYENNE WELLS LINE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. TO THE NORTH AND WEST OF THIS LINE...SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA IN THE AFTERNOON AND OVERNIGHT. A FEW SEVERE STORMS ARE POSSIBLE IN THIS AREA WITH DAMAGING WINDS THE PRIMARY THREAT...BUT COVERAGE IS EXPECTED TO BE LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING EAST OF A LINE FROM MCCOOK NEBRASKA TO HOXIE KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM
In the hours before
Local storm report, Sep 17, 4:16 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT MON SEP 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL LEOTI 38.48N 101.36W
09/17/2007 M1.00 INCH WICHITA KS EMERGENCY MNGR
&&
MWMLocal storm report, Sep 17, 5:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT MON SEP 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST HILL CITY 39.37N 99.85W
09/17/2007 M58 MPH GRAHAM KS ASOS
&&
SJOHNSONLocal storm report, Sep 17, 5:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT MON SEP 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 12 SW HILL CITY 39.24N 100.01W
09/17/2007 GRAHAM KS TRAINED SPOTTER
DEAD TREE 20 FT HIGH BLOWN OVER.
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 48 min |
| Sep 17, 4:14 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 39 min |
| Sep 17, 4:20 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 55 min |
| Sep 17, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 39 min |
| Sep 17, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 22 min |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.